DPD Officers Now Carrying Narcan To Fight Drug Overdoses

By Bruce Frazier:

Officers from the Dalton Police Department are now carrying a new tool to help victims of drug overdoses. The DPD has issued overdose reversal kits to officers which can be administered in the field to people who are experiencing an opioid overdose. The kit contains Narcan, a nasal spray form of the drug Naloxone which blocks the effects of opioids and can reverse an overdose. The overdose kits were purchased with funds form a grant from the Medical Association of Georgia Foundation.

Opioids are a class of drugs that include not only illegal drugs such as heroin, but also prescription painkillers such as oxycodone, hydrocodone, codeine, morphine, and others. Opioid abuse is becoming more common across the country and so are incidences of deaths from opioid overdoses. Earlier this month, there was an outbreak of drug overdoses around the Macon, Georgia area that included as many as 20 cases and five deaths.

In addition to protecting members of the public who may be suffering a drug overdose, the police department’s deployment of naloxone is also intended as a measure to protect our own officers. Nationwide, there have been several cases of officers overdosing after being accidentally exposed to fentanyl or carfentanyl during investigations which can be absorbed through the skin.

“Drug overdoses are quite common in our community, and with the addition of fentanyl to these drugs, it’s more likely to lead to a quick death,” said Dalton Police Chief Jason Parker. “We also have to be concerned about the risk of exposure to our officers.”

Because law enforcement officers often arrive on the scene of an overdose before emergency medical personnel, they can be in a position to save the life of a patient who is experiencing an overdose. Part of the Medical Association of Georgia’s “Project DAN (Deaths Avoided By Naloxone)” is to equip first responders with Narcan and to train officers how to use it. Dalton Police Department officers recently received training online on how to recognize an opioid overdose and how to use Narcan to try to help victims. The Narcan nasal spray is easy for officers or other first responders to administer to an overdose victim.

“The overdose reversal drug the officers are now carrying is easy to administer, and safe for the victim,” Chief Parker said. “Its active ingredients target only the opioid drugs in the system. Having a nasal spray makes it much simpler and safer for the officer versus an injection”

 Georgia’s 911 Medical Amnesty Law was enacted in 2014 and provides amnesty for people who witness a drug overdose and call 911 to get help for the victim. The 911 caller cannot be prosecuted for small amounts of drugs, alcohol, or other drug paraphernalia if they were discovered as a result of a 911 call for medical help. Symptoms of an opioid overdose include slowed breathing, sleepiness and being difficult to wake up, and “pin point” pupils (which may not be present if other drugs have also been used). If you see someone who has been using opioids with these symptoms, it is important to call 911 to get help.

 “We are very aggressively targeting the drug manufacturers and dealers, but the bottom line as it relates to overdose situations is that individual drug users can call for help if they or another person is overdosing and the focus is going to be on the medical issue and human survival,” Chief Parker explained. “The same goes for a family member or friend of the overdosing victim who may hesitate to call for help out of fear the overdosing person being charged”

 The Narcan nasal spray issued to DPD officers through this grant has a shelf life of up to five years. All Dalton officers in the field have been issued overdose kits and have been trained to use them.

Comments are closed.

Dalton Area Weather from WDNN

Now on Optilink 216 – Charter 13

Now on Optilink 216 – Charter 13